Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Austin/San Antonio, TX

May 20, 2017Frio County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2017, 11:17 AM CDT for Frio County, Medina County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 11:17 AM CDT (16:17 UTC)
Expired
May 20, 2017, 12:15 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frio County, TX, Medina County, TX

The radar

The Laughlin AFB radar (KDFX), 104 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 11:43 AM CDTHAIL 0.885 Se Frio Town, TX
May 20, 11:52 AM CDTHAIL 15 Se Frio Town, TXFM 140 AT US57.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:15 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 4.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS54 KEWX 201617
SVREWX
TXC163-325-201715-
/O.NEW.KEWX.SV.W.0119.170520T1617Z-170520T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1117 AM CDT SAT MAY 20 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern Medina County in south central Texas...
  Western Frio County in south central Texas...

* Until 1215 PM CDT

* At 1117 AM CDT, a severe thunderstorm was located over Frio Town,
  or 17 miles northwest of Pearsall, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pearsall, Divot, West Pearsall, North Pearsall, Bluff and Frio
  Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2900 9942 2908 9941 2917 9936 2911 9923
      2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1617Z 317DEG 14KT 2905 9931 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMPSHIRE
2 follow-up statements
152 
WWUS54 KEWX 201642
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1142 AM CDT SAT MAY 20 2017

TXC325-201652-
/O.CAN.KEWX.SV.W.0119.000000T0000Z-170520T1715Z/
Medina TX-
1142 AM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEDINA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.

LAT...LON 2899 9941 2902 9933 2909 9929 2909 9926
      2906 9916 2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1642Z 317DEG 14KT 2898 9923 

$$

TXC163-201715-
/O.CON.KEWX.SV.W.0119.000000T0000Z-170520T1715Z/
Frio TX-
1142 AM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR WESTERN FRIO COUNTY...

At 1142 AM CDT, a severe thunderstorm was located near Frio Town, or
10 miles northwest of Pearsall, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pearsall, Divot, West Pearsall, North Pearsall, Bluff and Frio Town. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2899 9941 2902 9933 2909 9929 2909 9926
      2906 9916 2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1642Z 317DEG 14KT 2898 9923 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMPSHIRE
839 
WWUS54 KEWX 201714
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1214 PM CDT SAT MAY 20 2017

TXC163-201724-
/O.EXP.KEWX.SV.W.0119.000000T0000Z-170520T1715Z/
Frio TX-
1214 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRIO COUNTY WILL
EXPIRE AT 1215 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.

LAT...LON 2899 9941 2902 9933 2909 9929 2909 9926
      2906 9916 2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1714Z 317DEG 14KT 2890 9914 

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:57 AM CDT, 20 minutes earlier.

Area forecast discussion, May 20, 10:57 AM CDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1057 AM CDT Sat May 20 2017

.UPDATE...
A Severe Thunderstorm Watch is in effect for areas along and south of
Highway 90 through 5 PM.

Latest radar images show a big cluster of storms over eastern Uvalde
and Western Medina Counties. At this time those storms are producing
very heavy rain and frequent cloud to ground lightning strikes and
possibly small hail. Per latest analysis, storms will continue to
develop along outflow boundaries and the actual cold front as it
moves to the southeast late this morning into the afternoon hours.
The HRRR and RAP models are in fair agreement with current radar
trends with small differences on storm locations. Otherwise, showers
and storms are expected to continue as the front slowly pushes to the
southeast with some storms becoming strong to severe and produce
large hail and damaging wind gusts. However, the current overall
radar images show the potential for heavy rain to be the main
weather hazard as storms slowly move to the southeast within the next
several hours.

&&

.PREV DISCUSSION... /ISSUED 649 AM CDT Sat May 20 2017/

UPDATE...
12Z Aviation Update Below.

AVIATION...
Latest runs of the HRRR have finally caught on to the convection in
the short term. A scattered to broken line of SHRAs and TSTMs moving
east through the Hill Country will expand and move southeast during
the morning hours as a cold front enters the region. These SHRAs and
TSTMs are expected to impact the DRT area 12Z-15Z, AUS area 14Z-17Z,
and the SAT area 15Z-18Z. A N to NE wind around 10 kts will develop
behind the front late morning at AUS/SAT as well as DRT. The winds
may possibly weaken and turn back toward the east late afternoon, but
this is less certain. Re-development of SHRAs and possible TSTMs is
also less certain late afternoon and tonight. Ceilings outside of
precip MVFR this morning becoming VFR 15Z-18Z.

PREV DISCUSSION... /ISSUED 258 AM CDT Sat May 20 2017/

SHORT TERM (Today through Sunday)...
Showers and storms ongoing early this morning through the Hill
Country along and behind and outflow boundary from earlier storms and
in an area of forcing aloft. Elevated CAPE as well as DCAPE values
will support a hail and damaging straight-line winds through the next
couple of hours. In addition watching closely across the northeast
Hill Country for some localized flooding where training of storms is
occurring.

Storms across the northeast Hill Country should shift east out of
the CWA later this morning. Re-development of storms further south is
then expected late morning into the afternoon near and south of U.S.
90/I-10 as the actual cold front moves into the area. Along and to
the south of the boundary, surface dewpoints in the upper 60s and
lower 70s F across south-central Texas and steep mid level lapse
rates will result in moderate to strong instability. Deep layer shear
values ranging from 40-50 kts combined with the instability will
support a few discrete cells capable of producing large hail and
damaging wind gusts through the afternoon and evening hours.

The threat for scattered showers and isolated storms will continue
through the overnight and into Sunday as forcing aloft and the weak
boundary remain in the region.

LONG TERM (Sunday Night through Friday)...
A stronger mid and upper level disturbance is shown be most reliable
models to move across the region from west to east Sunday Night
through Monday. NAM12 is the fastest with this feature, while the
ECMWF is slowest and GFS/Canadian in the middle. Have trended toward
the GFS/Canadian, with showers and storms expanding quickly in
coverage Sunday night across the western half of the CWA and possibly
organizing and moving east through the eastern half of the CWA on
Monday. Regardless of timing all models indicate the potential for
some pockets of locally heavier rainfall as precipitable water values
pool to around 1.8 inches over portions of the region. On average
1-3 inches of rainfall is expected, however some isolated pockets up
to 5-6 inches can't be ruled out. In addition, a few strong to severe
storms with hail and damaging winds can't be ruled out Sunday night
across the western CWA.

Depending on how organized this round of convection becomes Sunday
night through Monday there could be a break in the rain chances over
the CWA Monday night through Tuesday morning. Another chance of
showers and storms is expected Tuesday afternoon and night as a final
disturbance and stronger cold front move through the region.

Cooler and drier conditions are expected Wednesday and Thursday.
Return flow and warmer conditions will re-develop Thursday night
and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              84  67  82  67  79 /  60  50  30  60  80
Austin Bergstrom Intl Airport  85  67  82  67  79 /  60  50  30  60  80
New Braunfels Muni Airport     85  68  83  68  80 /  60  50  30  70  80
Burnet Muni Airport            80  63  79  64  77 /  50  50  30  60  80
Del Rio Intl Airport           83  68  83  68  84 /  60  50  50  80  40
Georgetown Muni Airport        82  65  80  65  78 /  60  50  30  50  80
Hondo Muni Airport             86  68  85  68  83 /  60  50  40  80  70
San Marcos Muni Airport        85  67  83  67  80 /  60  50  30  60  80
La Grange - Fayette Regional   87  70  84  70  80 /  60  50  30  50  80
San Antonio Intl Airport       85  68  83  68  81 /  60  50  30  70  80
Stinson Muni Airport           85  70  83  69  82 /  60  50  30  70  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...17
Public Service/Data Collection...33
Hazardous weather outlook, May 20, 10:33 AM CDT, 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1033 AM CDT Sat May 20 2017

TXZ171>173-183>194-202>209-217>225-228-211545-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1033 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and storms are possible through most of today.
A few storms could become strong to severe, with large hail and
damaging straight- line winds the main threats. There is a severe
thunderstorm watch for areas along and south of Highway 90 through
5 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of showers and storms is expected Sunday Night
through Monday across the region. A few storms Sunday night could
become strong to severe along and west of a Fredericksburg to San
Antonio to Pleasanton line. In addition, some pockets of locally
heavy rainfall could lead to flooding across South Central Texas
with this round of showers and storms Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay severe weather, heavy rain, and
flooding reports to the National Weather Service.

In the hours before

Special weather statement, May 20, 8:26 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 AM CDT SAT MAY 20 2017

TXZ190-191-206-201415-
Comal TX-Blanco TX-Hays TX-
826 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAYS...SOUTHWESTERN
BLANCO AND NORTH CENTRAL COMAL COUNTIES UNTIL 915 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanco, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blanco, Canyon Lake, Payton, Flugrath, Fischer and Mount Gainor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3015 9805 2992 9822 3006 9852 3011 9857
      3025 9849
TIME...MOT...LOC 1326Z 295DEG 21KT 3015 9846

HAMPSHIRE
Local storm report, May 20, 8:30 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HAIL             4 S CAMP WOOD           29.60N 100.00W
05/20/2017  E0.50 INCH       UVALDE             TX   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

CVP
Local storm report, May 20, 9:38 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             KNIPPA                  29.30N 99.63W
05/20/2017  E1.00 INCH       UVALDE             TX   PUBLIC

&&

CVP
Local storm report, May 20, 9:42 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             1 NE KNIPPA             29.31N 99.62W
05/20/2017  E1.75 INCH       UVALDE             TX   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZED HAIL ON FM
            1049 NORTH OF KNIPPA.

&&

CVP
Local storm report, May 20, 9:45 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             4 ENE KNIPPA            29.32N 99.57W
05/20/2017  E1.00 INCH       UVALDE             TX   PUBLIC

&&

CVP
Local storm report, May 20, 9:53 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     HAIL             SABINAL                 29.32N 99.47W
05/20/2017  E0.50 INCH       UVALDE             TX   FIRE DEPT/RESCUE

&&

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:37 PM CDTSpecial Weather StatementEWXBurnet, Williamson53 min
May 20, 12:51 AM CDTSpecial Weather StatementEWXBurnet, Williamson54 min
May 20, 1:00 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
May 20, 1:23 AM CDTSpecial Weather StatementEWXGillespie52 min
May 20, 1:57 AM CDTSevere Thunderstorm WarningEWXEdwards48 min
May 20, 2:21 AM CDTSpecial Weather StatementEWXGillespie39 min
May 20, 2:30 AM CDTSpecial Weather StatementEWXBurnet45 min
May 20, 2:41 AM CDTSevere Thunderstorm WarningEWXEdwards49 min
May 20, 3:05 AM CDTSpecial Weather StatementEWXLlano40 min
May 20, 3:16 AM CDTAreal Flood AdvisoryEWXBurnet, Travis, Williamson3 hr
May 20, 3:41 AM CDTSpecial Weather StatementEWXEdwards, Val Verde94 min
May 20, 3:54 AM CDTSevere Thunderstorm WarningEWXVal Verde66 min
May 20, 4:40 AM CDTSevere Thunderstorm WarningEWXEdwards50 min
May 20, 5:13 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde47 min
May 20, 5:20 AM CDTSevere Thunderstorm WarningEWXEdwards40 min
May 20, 6:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde48 min
May 20, 6:03 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr46 min
May 20, 6:09 AM CDTSpecial Weather StatementEWXGillespie51 min
May 20, 6:33 AM CDTSevere Thunderstorm WarningEWXVal Verde27 min
May 20, 6:52 AM CDTSpecial Weather StatementEWXEdwards53 min
May 20, 7:27 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde63 min
May 20, 8:26 AM CDTSpecial Weather StatementEWXBlanco49 min
May 20, 8:29 AM CDTSevere Thunderstorm WarningEWXUvalde61 min
May 20, 9:28 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala62 min
May 20, 10:13 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
May 20, 10:48 AM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
May 20, 12:00 PM CDTAreal Flood AdvisoryEWXFrio3 hr
May 20, 12:22 PM CDTSevere Thunderstorm WarningEWXFrio68 min
May 20, 12:40 PM CDTFlash Flood WarningEWXFrio3 hr
May 20, 1:24 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala81 min
May 20, 3:04 PM CDTSpecial Weather StatementEWXFrio56 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala48 min
May 20, 3:48 PM CDTSpecial Weather StatementEWXDimmit27 min
May 20, 3:54 PM CDTAreal Flood AdvisoryEWXFrio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.